SEROUS RETINOPATHY ASSOCIATED WITH CISPLATIN TREATMENT.

Jonathan Chang // Publications // Jul 01 2019

PubMed ID: 28333855

Author(s): Langevin S, Chang JS, Chang S. Serous retinopathy associated with cisplatin treatment. Retin Cases Brief Rep. 2019 Summer;13(3):211-214. doi: 10.1097/ICB.0000000000000573. PMID 28333855

Journal: Retinal Cases & Brief Reports, Volume 13, Issue 3,

BACKGROUND/PURPOSE To describe a case of serous retinopathy and associated photoreceptor atrophy after intravenous cisplatin therapy.

METHODS Evaluation was performed using electroretinogram, optical coherence tomography, fundus autofluorescence, and funduscopic examinations to assess the extent of retinal disease, toxicity, and eventual atrophy.

RESULTS A 56 year-old man with metastatic small cell carcinoma with vision changes after initiation of cisplatin therapy. The patient developed loss of vision to 20/400. A serous retinopathy was found on spectral domain optical coherence tomography with associated outer retinal atrophy and subretinal fibrosis. He developed outer ellipsoid layer atrophy after discontinuation of cisplatin therapy. He had patchy hypoautofluorescent areas in his macula on fundus autofluorescence and decreased cone response and slowed b-wave on electroretinogram. The serous retinopathy resolved with discontinuation of cisplatin and the malignancy was further managed with etoposide without recurrence of subretinal serous fluid or further vision loss.

CONCLUSION Commonly used to treat various solid tumors, cisplatin is not without significant neurologic, ocular, and retinal toxicities. Multimodal imaging may further the authors’ understanding of toxicity and this case highlights the benefits of optical coherence tomography, especially with color vision deviation or visual acuity change.